Alert archive / Texas / Coastal Flood Statements in 2012

Coastal Flood Statement 2, NWS Houston/Galveston, TX

April 15, 20125 counties in Texas

NWS Houston/Galveston, TX issued this coastal flood statement at Apr 15, 2012, 12:09 PM CDT for 5 counties in Texas. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Apr 15, 2012, 12:09 PM CDT (17:09 UTC)
Expired
Apr 16, 2012, 1:00 AM CDT
In force
13 hr
Issued by
NWS Houston/Galveston, TX

Counties Brazoria County, TX, Chambers County, TX, Galveston County, TX, Jackson County, TX, Matagorda County, TX

The radar

The Houston radar (KHGX), 52 km from the middle of the area, began a volume at 17:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 5.2 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2012-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1700 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2012-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1700 J/kg
Mixed-layer CIN
-292 J/kg
Mixed-layer LCL
780 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
447 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

070 
WHUS44 KHGX 151709
CFWHGX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1209 PM CDT SUN APR 15 2012

...STRONG RIP CURRENTS...

.STRONG RIP CURRENTS WILL CONTINUE INTO THE EVENING WITH THE LARGE
WAVE RUN UP ONTO THE BEACH.

TXZ214-235>238-160600-
/O.NEW.KHGX.CF.S.0002.120415T1709Z-120416T0600Z/
BRAZORIA-CHAMBERS-GALVESTON-JACKSON-MATAGORDA-
1209 PM CDT SUN APR 15 2012

...STRONG RIP CURRENTS...

* COASTAL FLOODING...LARGE SWELLS SPREADING ACROSS THE BEACHES
  HAS LED TO HIGH WATER ON THE BEACHES AND STRONG RIP CURRENTS.

* TIMING...THE STRONG RIP CURRENTS WILL CONTINUE THROUGH THIS EVENING.

* IMPACTS...THE STRONG RIP CURRENTS CAN BE LIFE THREATENING TO 
  ANYONE ENTERING THE WATER. SWIMMING IS NOT ADVISED THROUGH 
  THE PERIOD.

IF YOU BECOME CAUGHT IN A RIP CURRENT DO NOT PANIC. REMAIN CALM 
AND BEGIN TO SWIM PARALLEL TO THE SHORE. OUNCE YOU ARE AWAY FROM
THE FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH.
DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT.

$$
1 follow-up statement
050 
WHUS44 KHGX 152119
CFWHGX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
419 PM CDT SUN APR 15 2012

...STRONG RIP CURRENTS AND ABOVE NORMAL TIDES...

.STRONG RIP CURRENTS WILL CONTINUE INTO THE EVENING WITH THE
LARGE WAVE RUN UP ONTO THE BEACH. BEACH FLOODING WILL CONTINUE 
THROUGH THE EVENING SLOWLY IMPROVING MONDAY.

TXZ214-235>238-160600-
/O.CON.KHGX.CF.S.0002.000000T0000Z-120416T0600Z/
BRAZORIA-CHAMBERS-GALVESTON-JACKSON-MATAGORDA-
419 PM CDT SUN APR 15 2012

...STRONG RIP CURRENTS AND ABOVE NORMAL TIDES...

* COASTAL FLOODING...LARGE SWELLS SPREADING ACROSS THE BEACHES 
  HAS LED TO HIGH WATER ON THE BEACHES AND STRONG RIP CURRENTS.
  WATER MAY ENCROACH ON HIGHWAY 87 NEAR HIGH ISLAND TONIGHT 
  AND OTHER FLOOD PRONE BEACH AREA. 

* TIMING...THE STRONG RIP CURRENTS WILL CONTINUE THROUGH THIS 
  EVENING.

* IMPACTS...THE STRONG RIP CURRENTS CAN BE LIFE THREATENING TO 
  ANYONE ENTERING THE WATER. SWIMMING IS NOT ADVISED THROUGH THE 
  PERIOD. 

IF YOU BECOME CAUGHT IN A RIP CURRENT DO NOT PANIC. REMAIN CALM
AND BEGIN TO SWIM PARALLEL TO THE SHORE. OUNCE YOU ARE AWAY FROM
THE FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH.
DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT.

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this coastal flood statement went out at Apr 15, 10:55 AM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Apr 15, 10:55 AM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1055 AM CDT SUN APR 15 2012

.DISCUSSION...
NOT A LOT OF CHANGES TO THE GOING FCST ATTM. KEEPING A CLOSE EYE
ON THE LINE OF PCPN MOVING IN FROM THE NW...BUT SO FAR IT IS RE-
MAINING RATHER FAIRLY DIFFUSE. HOWEVER WE COULD SEE THIS LINE OF
STORMS TIGHTEN UP/STRENGTHEN AS IT MOVES INTO/ACROSS SE TX GIVEN
THE TIMING (PEAK HEATING LATER THIS AFTN) SO HARD TO IGNORE THIS
POTENTIAL OF SVR WX PER SPC (SWODY1). AS SUCH CURRENT GRIDS LOOK
GOOD. 41

&&

.PREV DISCUSSION...  /ISSUED 447 AM CDT SUN APR 15 2012/

SOUTHEAST TEXAS WILL START THE DAY QUIET...WARM AND BREEZY.
SHOWER AND THUNDERSTORM CHANCES WILL INCREASE AS THE DAY
PROGRESSES WITH ACTIVITY MOVING INTO OUR NORTH AND NORTHWEST
COUNTIES LATER THIS MORNING AND THEN NEAR THE COAST LATER IN THE
AFTERNOON OR EARLY IN THE EVENING. THERE WILL BE CHANCE OF SOME
STRONG/SEVERE STORMS MAINLY ALONG AND NORTH OF I-10 WITH STRONG
WINDS AND LARGE HAIL THE PRIMARY SEVERE WEATHER THREAT AND
ISOLATED TORNADOES POSSIBLE TOO. LOCALLY HEAVY RAINFALL AND THE
POTENTIAL FOR SOME FLOODING COULD POSSIBLY BEGIN TONIGHT AS A
FRONTAL BOUNDARY STALLS SOMEWHERE ACROSS THE SOUTHERN HALF OF OUR
AREA OR NEAR THE COAST. HIGH PRECIPITABLE WATER VALUES COMBINED
WITH LOW LEVEL CONVERGENCE ALONG THE FRONT AND A VERY FAVORABLE
UPPER LEVEL JET STRUCTURE IS EXPECTED TO PRODUCE AVERAGE RAINFALL
TOTALS FOR THIS EVENT THAT COULD VERY POSSIBLY EXTEND INTO TUESDAY
OF 1 TO 3 INCHES WITH ISOLATED TOTALS OF 3 TO 5 INCHES OR MORE. IT
IS STILL TOO EARLY TO PINPOINT EXACTLY WHERE THE HEAVIEST RAINFALL
CORRIDOR WILL SET UP...AND IT COULD CONCEIVABLY OCCUR IN A VERY
SMALL AREA RIGHT ALONG THE IMMEDIATE COAST OR OFFSHORE. THE AREA
SHOULD DRY OUT AS THE DAY PROGRESSES ON TUESDAY WHEN THIS STORM
SYSTEM FINALLY EDGES OFF TO THE EAST...AND WILL KEEP THE FORECAST
DRY (WITH SLIGHTLY COOLER TEMPERATURES!) THROUGH THURSDAY NIGHT.
WE WILL GET ANOTHER SHOT OF SOME STORMS ON FRIDAY WITH ANOTHER
COLD FRONTAL PASSAGE. HIGH PRESSURE BUILDING INTO THE AREA BEHIND
THIS FRONT WILL GIVE THE AREA A COOLER AND DRY WEEKEND. 42

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      82  61  78  59  81 /  60  40  30  20  10
HOUSTON (IAH)              84  67  78  63  80 /  50  60  60  50  20
GALVESTON (GLS)            83  73  79  70  78 /  30  60  70  60  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 1 AM CDT MONDAY FOR THE FOLLOWING
     ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS FROM FREEPORT
     TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH
     ISLAND TO FREEPORT OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 7 AM CDT MONDAY FOR THE FOLLOWING
     ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
     20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO
     60 NM.

&&
Hazardous weather outlook, Apr 15, 5:06 AM CDT, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
506 AM CDT SUN APR 15 2012

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-161200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
506 AM CDT SUN APR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

EXPECT A LINE OF SHOWERS AND THUNDERSTORMS TO MOVE ACROSS SOUTHEAST
TEXAS TODAY. ACTIVITY IS EXPECTED TO MOVE INTO THE NORTHWEST PORTIONS
SOUTHEAST TEXAS LATER THIS MORNING AND CONTINUE A GRADUAL EAST SOUTHEAST
TRACK THROUGH THE REMAINDER OF THE AREA DURING THE AFTERNOON. THIS LINE
OF PRECIPITATION SHOULD BE ROUGHLY ALONG THE HIGHWAY 59 CORRIDOR AROUND
6 PM.

THERE WILL BE A RISK OF SOME STRONG TO SEVERE THUNDERSTORMS GENERALLY
NORTH OF INTERSTATE 10 MAINLY THIS AFTERNOON. STRONG WINDS AND LARGE
HAIL WILL BE THE PRIMARY SEVERE WEATHER THREAT...AND ISOLATED TORNADOES
WILL BE A REMOTE POSSIBILITY AS WELL. LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE.

THE LINE OF PRECIPITATION AND ASSOCIATED DIFFUSE SURFACE BOUNDARY WILL
STALL SOMEWHERE IN THE VICINITY TONIGHT. THIS WILL MOST LIKELY OCCUR
SOUTH OF HIGHWAY 59 BUT THERE CONTINUES TO BE CONSIDERABLE UNCERTAINTY
AT THIS TIME. THIS BOUNDARY COULD PROVIDE A FOCUS FOR LOCALLY HEAVY
RAINFALL AND THE START OF POTENTIAL FLOODING...SO ITS POSITION WILL
NEED TO BE CLOSELY MONITORED.

SMALL CRAFT ADVISORIES WILL REMAIN IN EFFECT THROUGH FOR ALL COASTAL
WATERS DUE TO STRONG ONSHORE WINDS AND ELEVATED SEAS. TIDES WILL BE
RUNNING ABOVE NORMAL AND LARGER SURF WILL POSE AN INCREASED RIP CURRENT
RISK ALONG AREA BEACHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WITH A STALLED FRONTAL BOUNDARY PROBABLY SOMEWHERE SOUTH OF HIGHWAY
59 MONDAY THROUGH TUESDAY...A FOCUS FOR LOCALLY HEAVY RAINFALL AND THE
THREAT FOR POTENTIAL FLOODING COULD EXIST. THE POSITION OF THE BOUNDARY
WILL NEED TO BE CLOSELY MONITORED. IF IT STALLS OFF THE COAST...THE
HEAVIEST RAINS COULD END UP BEING OFFSHORE. IF IT STALLS INLAND...A
POTENTIALLY SERIOUS FLOODING THREAT COULD SET UP.

RAINFALL TOTALS FOR THIS EVENT THROUGH TUESDAY ARE EXPECTED TO AVERAGE
1 TO 3 INCHES WITH ISOLATED TOTALS OF 3 TO 5 INCHES OR MORE POSSIBLE.
THE GREATEST RAINFALL TOTALS WILL LIKELY OCCUR SOUTH OF HIGHWAY 59.
IF THE WEAK SURFACE BOUNDARY ENDS UP MAKING IT FURTHER SOUTHEAST OR
OFF THE COAST...RAINFALL TOTALS FOR THIS EVENT WOULD END UP LOWER THAN
EXPECTED.

WE WILL CONTINUE TO MONITOR THIS POTENTIAL HAZARDOUS WEATHER EVENT AND
UPDATE THE FORECAST AS ADDITIONAL INFORMATION BECOMES AVAILABLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATER THIS MORNING THROUGH TUESDAY.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 11:58 AM CDTWind AdvisoryHGXBrazoria, Chambers, Fort Bend, Galveston, Harris, Jackson and 3 more3 hr

Nearby

Coastal Flood Statements in Texas, 2012Every coastal flood statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.